What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 5, 2:54 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 5, 2:54 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
354 PM EDT Thu Jul 5 2018
.SYNOPSIS...
A cold front will push into the mid-Atlantic Friday morning and
move across North Carolina Friday night before settling across
South Carolina and Georgia on Saturday. An unseasonably cool
high pressure system will extend into the Carolinas through the
weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 345 PM Thursday...
Scattered showers, the bulk of which are currently across the
eastern third of the state, will continue drifting wwd across the
Coastal Plain and the Piedmont through this afternoon into the
evening hours. Latest HRRR suggests this activity will quickly
diminish in coverage by 9 PM this evening, after loss of heating.
In the larger picture, the large mid-level ridge sprawling across
much of the country attm is progged to split tonight over the ern
states as a northern stream short wave trough moves across the
eastern Great Lakes and Northeast, and heights fall across the Mid-
Atlantic region.
Otherwise, after the showers this evening dissipate, look for quiet
wx overnight, with perhaps some low clouds or fog possible around
daybreak across our southern Coastal Plain region per latest
forecast soundings, also corresponding to where the greatest rain
coverage is expected this afternoon. Lows tonight in the lower 70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
As of 345 PM Thursday...
The cold front associated with the aforementioned short wave will
provide the primary focus for showers and thunderstorms as it moves
SE and across our area Friday afternoon and evening. Look for
showers and storms to move into our NW and Triad zones during the
early to mid-afternoon, then progress sewd through the rest of our
area during the late afternoon and evening hours. While pre-frontal
daytime heating should result in moderate instability, the deep
layer wind field, and bulk shear are very weak. Thus, look for deep
convection which should produce frequent lightning, heavy downpours
and modest winds gusts, but overall should remain mostly sub-severe.
The showers and storms are expected to push south of our area by
late-evening, however, patchy light showers may persist across our
area behind the front during the late-evening and overnight hours,
thus will keep good chance PoPs going Friday night.
With similar airmass as today ahead of the front, look for temps to
climb into the mid-upr 80s just before the storms and front move
through. Then behind the front, temps will cool Friday night into
the upper 60s NW, to lower 70s SE.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 335 PM Thursday...
The upper-air pattern at the start of the long term period features
a trough from the New England coast south to GA with a strong
ridge centered across the eastern Rockies early Saturday. With
time, the trough axis will slip south with time and become east
to west oriented by the beginning of the work week as the ridge
extends eastward into the mid-Atlantic. The ridge axis retreats
a bit across the eastern U.S. on Tuesday and Wednesday allowing
a northwest flow aloft to develop and pushing a weak short wave
trough across the mid-Atlantic on Wednesday with another trough
approaching late Thursday.
As the front pushes south, the threat of showers/storms on Saturday
will be focused across the south and southeastern part of the CWA.
Only a very limited chance of showers is expected across the far
south on Sunday with cool but dry weather elsewhere. High
pressure will result in dry weather on Monday and Tuesday. A
limited threat of showers and storms is expected on Wednesday
and Thursday with an increasingly moist northwest flow aloft.
Temperatures will be much below normal on Saturday with low-level
thickness values near 1390m near the VA border, H8 temps below 15C,
and a fair amount of cloudiness. Highs will range in the upper
70s to lower 80s. Much more sunshine on Sunday will lead to a
nice weather day in most locations with highs in the lower to
mid 80s and dewpoints in the upper 50s to mid 60s. Highs
moderate into the upper 80s to lower 90s for Monday and Tuesday.
The warming trend continues for Wednesday and Thursday. Opted
to stay below WPC guidance which includes a high of 100 for
Thursday and stick with highs in the lower to mid 90s for now.
-Blaes
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 345 PM Thursday...
The main aviation concern through approx 04Z this evening will be
the scattered shower and isold tstm activity, and assoc tempo MVFR
or IFR conditions assoc with them. Otherwise, outside of this
activity, look for mostly VFR flight conditions, and winds less than
10kt. Once the showers/tstms dissipate this evening, look for
mostly VFR conditions overnight, until about 08Z when some low
clouds or some fog may develop, but this should be mainly south of
KRDU and KRWI. Any low clouds will rise after 13Z Friday, with
flight conditions returning to VFR for the rest of the morning
hours. For Friday afternoon, scattered showers and tstms assoc with
the approaching cold front will result in localized IFR conditions.
After 18Z Friday: Scattered showers and tstms will remain possible
the rest of Friday afternoon and evening, with mainly light shower
activity Friday night. The slower southward progression of the front
may result in lower cigs persisting through much of Saturday. VFR
conditions should return by Sunday with the front having pushed well
to our south.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...BLAES
NEAR TERM...NP
SHORT TERM...NP
LONG TERM...BLAES
AVIATION...NP
Hazardous weather outlook, Jul 5, 3:05 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
405 PM EDT Thu Jul 5 2018
NCZ007>011-021>028-038>043-073>078-083>086-088-089-062015-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
405 PM EDT Thu Jul 5 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A cold front will trigger numerous showers and thunderstorms Friday
afternoon and night. Some of these storms may produce very heavy rain
and potentially lead to some flooding of poor drainage and low-lying
areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 3:43 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
443 PM EDT THU JUL 5 2018
NCZ075-077-086-088-052130-
Hoke NC-Harnett NC-Moore NC-Cumberland NC-
443 PM EDT THU JUL 5 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN MOORE...SOUTHWESTERN HARNETT...NORTHWESTERN CUMBERLAND
AND NORTHERN HOKE COUNTIES UNTIL 530 PM EDT...
At 442 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Pope AFB to 10
miles southwest of Fort Bragg to near Raeford. Movement was northwest
at 5 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Southern Pines, Raeford, Fort Bragg, Pinehurst, Aberdeen, Pope AFB,
Spring Lake, Pinebluff, Vass and Silver City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3510 7954 3538 7907 3521 7887 3504 7911
3495 7930
TIME...MOT...LOC 2042Z 136DEG 6KT 3517 7905 3507 7916 3500 7929
MORROWSpecial weather statement, Jul 5, 4:09 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
509 PM EDT THU JUL 5 2018
NCZ077-052145-
Harnett NC-
509 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARNETT COUNTY UNTIL 545
PM EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lillington, moving northwest at 10 mph.
Wind gusts up to 40 mph, lightning, and pockets of heavy rainfall
will be possible with this storm.
Locations impacted include...
Lillington and Buies Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3534 7871 3528 7875 3532 7893 3546 7881
3540 7874
TIME...MOT...LOC 2109Z 114DEG 11KT 3533 7877
MORROWSpecial weather statement, Jul 5, 4:21 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
521 PM EDT THU JUL 5 2018
NCZ088-089-052200-
Sampson NC-Cumberland NC-
521 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SAMPSON AND
SOUTHEASTERN CUMBERLAND COUNTIES UNTIL 600 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ammon, or 14 miles north of Elizabethtown, moving northwest at 10
mph.
Wind gusts up to 40 mph, lightning, and pockets of heavy rainfall
will be possible with this storm.
Locations impacted include...
Roseboro, Autryville, Cedar Creek and Bushy Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3482 7847 3483 7847 3484 7849 3485 7850
3485 7868 3494 7879 3507 7856 3484 7837
3480 7844
TIME...MOT...LOC 2120Z 134DEG 10KT 3483 7853
MORROWSpecial weather statement, Jul 5, 4:35 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
535 PM EDT THU JUL 5 2018
NCZ083-084-052215-
Richmond NC-Anson NC-
535 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ANSON AND CENTRAL
RICHMOND COUNTIES UNTIL 615 PM EDT...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockingham, moving west at 5 mph.
Wind gusts up to 40 mph, lightning, and pockets of heavy rainfall
will be possible with this storm.
Locations impacted include...
Rockingham, Ellerbe and Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3510 7978 3496 7968 3485 7990 3506 8002
TIME...MOT...LOC 2134Z 073DEG 5KT 3499 7977
MORROW
Special weather statement, Jul 5, 5:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
604 PM EDT THU JUL 5 2018
NCZ042-052300-
Johnston NC-
604 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOHNSTON COUNTY UNTIL
700 PM EDT...
At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithfield. This storm was nearly stationary.
Wind gusts up to 50 mph, heavy rain, and lightning will be possible
with this storm.
Locations impacted include...
Smithfield, Selma and Pine Level.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3558 7825 3552 7822 3541 7833 3558 7841
TIME...MOT...LOC 2204Z 068DEG 4KT 3553 7826
MORROW
Special weather statement, Jul 5, 5:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
617 PM EDT THU JUL 5 2018
NCZ024-025-040-041-052245-
Chatham NC-Durham NC-Wake NC-Orange NC-
617 PM EDT THU JUL 5 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ORANGE...WEST CENTRAL WAKE...NORTHEASTERN CHATHAM AND SOUTHERN
DURHAM COUNTIES UNTIL 645 PM EDT. ADDITIONAL STRENGTHENING WILL BE
POSSIBLE OVER THE NEXT FEW MINUTES AS OUTFLOW BOUNDARIES INTERACT
WITH THIS CLUSTER OF THUNDERSTORMS...
At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving northwest at 10 mph.
Wind gusts up to 50 mph, lightning, and pockets of heavy downpours
will be possible in these storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Carrboro, Rdu International,
Morrisville, Parkwood, William B Umstead State Park and Research
Triangle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3585 7873 3578 7885 3576 7899 3586 7909
3599 7912 3607 7893 3598 7876
TIME...MOT...LOC 2215Z 140DEG 8KT 3594 7896
MORROW